Welcome to EMT City
Register now to gain access to all of our features. Once registered and logged in, you will be able to create topics, post replies to existing topics, give reputation to other members, get your own private messenger, post status updates, manage your profile and so much more. This message will be removed once you have signed in.
Sign in to follow this  
Followers 0

Pulmonary Fibrosis and use of CPAP

17 posts in this topic

Posted · Report post

So without ridiculing, I'm really curious.

Case:

90 something from a nursing home. Get limited info from staff for obvious reasons. Pt presents in bed very obviously tachypneic and using accessory muscles. Pt obviously severely dyspneic. Pt CAO x 3. Just states she can't breath. Unknown onset. Pt on O2 @ 5 lpm via NC with SaO2 96%. Normally on 2 lpm per staff. Pt has PMH of HTN, NIDDM, and pulmonary fibrosis. Possibly has part of a lung removed but it is unknown which or how much was removed. BP was around 98/60. Weight 80lbs soaking wet. Lungs were actually clear as est I could hear. And they were present throughout just slightly diminished on the right, so they probably removed the right base. Any other pertinent info that I'm missing here, just ask.

Anyway, she's a DNR, definitely no tubes. Pt put on HF O2. Blood sugar 212 mg/dL. ETA of only 2 minutes from local nursing home to hospital, it's right around the corner.

Another medic saw me and immediately inquired why I didn't use CPAP.

Couple questions here.

1./ What exactly is Pulmonary Fibrosis?

I was under the impression it was a disease that basically caused the lungs to harden and have difficulty expanding.

2./ If I used CPAP (not BiPAP), wouldn't that just cause a build up of pressure? This, in my mind, would have led to a probable pneumothorax.

I don't think, short of bagging her or intubating her, I could've done much else. But she was a DNR so I couldn't do that. Plus being such a short transport, I opted to just run. But if it was longer, would CPAP have been a good idea to use?

Any help is greatly appreciated. I'm still learning, I admit it!! lol

Share this post


Link to post
Share on other sites

Posted · Report post

CPAP would have delayed definitive treatment and could have further depressed her BP. You still had good SpO2 with relatively low FiO2 although her Hb may have been very low giving you a skewed view of oxygenation. 5 L NC is still low O2. Placing the pt on a high flow mask would have given you more Fi02. Remember when a pt is breathing rapid or moving large volumes per minute they are entraining more RA at 21% and diluting the amount of oxygen actually taken in. You think you're giving about 35% by NC when actually it might be 24% that is actually being inspired.

An IV should be present in case of BP problems...more time. Also, what type pressors or fluids will be needed to maintain adequate BP. I have seen CPAP at 5 cm H2O totally bottom a BP on a compromised pt.

Also, you might check with your medical director for a clarification for starting CPAP on a DNR. A pt in a nursing home may also have comfort care orders along with that DNR...different but similar to hospice. Once breathing technology is started, ER docs usually don't want to remove it. Then, it can become an ethical issue in some hospitals.

A trial of higher concentration of O2 will be done in the hospital while fluids and steroids are given along with a trial of bronchodilators if they have a mixed component lung condition. Hospitals also have high flow NCs that can go up to 25 - 40 l/m to offset the dyspnea while providing a more comfortable alternative.

If the patient is comfortable on that, they can express their wishes for more technology like CPAP or future therapy. If the pt goes to the med surg floors, CPAP used in hospitals may not be able to go with them. JCAHO standards require certain levels of monitoring unless it is a home CPAP machine. If the pt requires more O2 than prescribed for their home unit, they go on the hospital's machine and on to a monitored unit. Of course, DNR does not mean do not treat. If the immediate condition is reversible and warrants it, CPAP/BIPAP will be used and the pt will be placed in ICU or a monitored step-down unit.

If the pt is end stage; CPAP is a hard way to go. They will have limited communication and will be NPO. The mask is hot and tight which will cause breakdown and skin tears, esp on a PF pt who has probably done a lot of steroids. In the ER or ICU they may be tied down to keep them from pulling off the mask once it is decided to keep the CPAP on.

There are also about 200 known diseases including some medications that lead to Pulomonary Fibrosis.

Share this post


Link to post
Share on other sites

Posted · Report post

Yes must agree with everthing Ventmedic stated, my preference would be BIPAP over CPAP as CPAP can increase Work of Breathing, but watch the BP to be sure.

In most cases in PF these are mixed restrictive and obstuctive disorder's so bronchcdilation may not be a bad idea.

In some cases severe Dyspnea can be relieved with nebulized morphine, and if this patient is end stage I can't see why this would not be another option as well.

cheers

Share this post


Link to post
Share on other sites

Posted · Report post

Thanks guys/gals.

Vent - I did exchange the nasal for a NRB @ 15 lpm, thought I said that. Sorry if I missed that. And we did attempt IV sticks enroute but between the prednisone skin, and veins, they were unsuccessful. I have also had pt's bottom out after CPAP use, so I was leary in this case. We don't have the option of BiPAP so it was CPAP or nothing, I chose the later. Thanks again for your imput.

Share this post


Link to post
Share on other sites

Posted · Report post

You did what you could without causing further complications.

Pulmonary fibrosis is an aveolar wall inflammation causing the lungs to become fibrotic. The cause can be organic or inorganic. Lung volumes and diffusing capacities are periodically checked in a pulmonary function lab if on certain meds; bleomycin, cyclophosphamide, methotrexate and amiodarone. Endstage CXRs will look like a honeycomb. Lungs will become stiff as lung compliance is lost. Overall lung volumes will decrease. The ability to diffuse oxygen is reduced thus ventilation-perfusion mismatching. Lungs may sound clear. Air will move through the airways but will be unable to diffuse into the blood stream due to the aveolar damage. This will lead to hypoxemia at rest with little relief from outside therapies eventually.

If I ever reached end stage with a breathing disorder; high flow nasal cannula (Vapotherm) so I can have my martini with some vodka on the side to nebulize if pulmonary edema happens and nebulized morphine with matching IV doses.

cheers

Share this post


Link to post
Share on other sites

Posted · Report post

HAHA. Great ending.

Thank you for the in depth reply. I appreciate.

So, judging from your post, it is safe to assume CPAP would have probably caused more harm than good which was why I avoided it. Even if I was questioned, I would still stand by my decision. But thank you, it seems to clear it up for me a little.

Share this post


Link to post
Share on other sites

Posted · Report post

If I ever reached end stage with a breathing disorder; high flow nasal cannula (Vapotherm) so I can have my martini with some vodka on the side to nebulize if pulmonary edema happens and nebulized morphine with matching IV doses.

cheers

Hey thats my line...damn RTs anyways.... :lol:

Late entry, we are seeing a new population of PF ers rearing its ugly head lately, I did not see mentioned in this discuss "TALC LUNG" another mixed disorder, I doubt your patient would fall into this etiology but for just for completeness. The long term use of amiodarone is often over looked an excellent inclusion Ventmedic for those gathering good med history (s)

CHEERS

Share this post


Link to post
Share on other sites

Posted · Report post

Does amio cause it or they're usually on it?? Never took notice to that before, although this one was not on it.

Share this post


Link to post
Share on other sites

Posted · Report post

Long term oral doses.

Pulmonary Toxicity

"Pulmonary toxicity is perhaps the most feared adverse effect of amiodarone. Initial estimates of its frequency ranged from 2% to 17%, with fatalities occurring in 10% of affected patients10- 18; however, more recent estimates in patients receiving daily doses of 400 mg or less indicate an incidence of no more than 2%.19,20 Pulmonary toxicity presents as either interstitial pneumonitis or hypersensitivity pneumonitis. Interstitial pneumonitis is the most common presentation, accounting for two thirds of amiodarone's pulmonary toxicity,11 and hypersensitivity pneumonitis accounts for the rest.16"

Full article at;

http://www.continuingeducation.com/pharmac...ne/adverse.html

http://www.continuingeducation.com/pharmacy/amiodarone/

More on PF on eMedicine

http://www.emedicine.com/MED/topic1960.htm

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0